MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HUMERAL NAIL EXTRACTOR; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HUMERAL NAIL EXTRACTOR; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71751142
Medical Device Problem Code Incomplete or Inadequate Connection (4037)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Insufficient Information (4580)
Date of Event 10/06/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery of removing trigen humeral nail (planned surgery), the mating part on the humeral nail extractor could not keep capturing the screw head.Using a competitor device, the surgery was completed.There was a 30 minutes surgical delay.There was no harm to patient.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection of the returned device confirms that the threads are damaged causing the stated failure.The device shows signs of significant wear/use.The device was manufactured in 2015.A medical investigation was conducted and it was reported that during a planned removal of the trigen humeral nail, the mating part on the nail extractor would not capture the screw head.The procedure was completed using a competitor device with a 30-minute surgical delay.Per email communication, the requested surgical reports and x-rays are not available.Therefore, no further clinical assessment is warranted at this time.Should clinically relevant documentation/ information become available, the clinical/medical task may be re-evaluated.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A review of risk management files found that the reported failure was documented appropriately.This device is a reusable instruments that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
HUMERAL NAIL EXTRACTOR
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10786365
Report Number1020279-2020-06146
Device Sequence Number17054966
Product Code HSB
UDI-Device Identifier03596010514776
UDI-Public03596010514776
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71751142
Device Catalogue Number71751142
Device Lot Number15FM00435
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2020
Initial Date Received by Manufacturer 10/14/2020
Supplement Date Received by Manufacturer11/19/2020
Initial Report FDA Received Date11/04/2020
Supplement Report FDA Received Date12/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;